Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 271, NWS Goodland, KS

August 9, 2014Logan County, Wichita County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 9, 2014, 6:38 PM CDT for Logan County, Wichita County, Kansas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2014, 6:38 PM CDT (23:38 UTC)
Expired
Aug 9, 2014, 7:45 PM CDT
In force
67 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

Counties Logan County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 100 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 3:03 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2014-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 216 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2014-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
216 J/kg
Mixed-layer CIN
-260 J/kg
Mixed-layer LCL
2016 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

096 
WUUS53 KGLD 092338
SVRGLD
KSC109-203-100045-
/O.NEW.KGLD.SV.W.0271.140809T2338Z-140810T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
638 PM CDT SAT AUG 9 2014

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LOGAN COUNTY IN WEST CENTRAL KANSAS...
  WICHITA COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 745 PM CDT

* AT 634 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM RUSSELL SPRINGS TO MARIENTHAL TO 10 MILES WEST OF
  LYDIA...AND WERE NEARLY STATIONARY.

  HAZARD...70 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
           TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
           ROOFS AND OUTBUILDINGS.

* LOCATIONS IMPACTED INCLUDE...
  MARIENTHAL AND LYDIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN
GOODLAND.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 3826 10157 3833 10157 3895 10122 3892 10082
      3870 10082 3870 10112 3826 10112
TIME...MOT...LOC 2338Z 270DEG 0KT 3892 10109 3848 10125
          3824 10147

HAIL...1.25IN
WIND...70MPH

$$

BULLER
2 follow-up statements
677 
WWUS53 KGLD 100013
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
613 PM MDT SAT AUG 9 2014

KSC109-203-100045-
/O.CON.KGLD.SV.W.0271.000000T0000Z-140810T0045Z/
LOGAN KS-WICHITA KS-
713 PM CDT SAT AUG 9 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
WICHITA AND SOUTHEASTERN LOGAN COUNTIES UNTIL 745 PM CDT...

AT 711 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 12 MILES NORTHWEST OF THE MONUMENT ROCKS TO MARIENTHAL
TO 10 MILES WEST OF LYDIA...AND MOVING SOUTHEAST AT 10 MPH.

HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
         TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
         ROOFS AND OUTBUILDINGS.

LOCATIONS IMPACTED INCLUDE...
MARIENTHAL AND LYDIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN
GOODLAND.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 3826 10157 3832 10156 3859 10127 3894 10108
      3892 10082 3870 10082 3870 10112 3826 10112
TIME...MOT...LOC 0013Z 303DEG 10KT 3890 10091 3848 10124
          3824 10146

HAIL...1.00IN
WIND...70MPH

$$

BULLER
687 
WWUS53 KGLD 100046
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
646 PM MDT SAT AUG 9 2014

KSC109-203-100055-
/O.EXP.KGLD.SV.W.0271.000000T0000Z-140810T0045Z/
LOGAN KS-WICHITA KS-
746 PM CDT SAT AUG 9 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WICHITA AND
SOUTHEASTERN LOGAN COUNTIES HAS EXPIRED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED
OUT OF THE WARNED AREA.  HOWEVER...GUSTY WINDS AND HEAVY RAIN ARE
STILL POSSIBLE WITH THESE THUNDERSTORMS.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM CDT.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GOODLAND.

LAT...LON 3826 10157 3832 10156 3859 10127 3894 10108
      3892 10082 3870 10082 3870 10112 3826 10112
TIME...MOT...LOC 0013Z 303DEG 10KT 3890 10091 3848 10124
          3824 10146

$$

BULLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 6:38 PM CDT, 0 minutes earlier.

Area forecast discussion, Aug 9, 6:38 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
538 PM MDT SAT AUG 9 2014

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 115 PM MDT SAT AUG 9 2014

UPPER FLOW WILL BE NORTHWEST TONIGHT AND SUNDAY.  A SURFACE LOW OVER
SOUTHEAST COLORADO WILL SHIFT SOUTHEAST TONIGHT. HIGH PRESSURE WILL
BUILD INTO THE HIGH PLAINS TONIGHT AND SUNDAY.

A COUPLE OF SHORTWAVES WILL MOVE THROUGH THE FLOW TONIGHT AND
SUNDAY.  CAPE VALUES WILL REACH 3000 J/KG EARLY THIS EVENING.  SHEAR
WILL VARY FROM AROUND 20 KTS IN EASTERN COLORADO TO 25 TO 35 IN
NORTHWEST KANSAS. ON SUNDAY CAPE WILL RANGE FROM 800 TO 1400 J/KG
WITH SHEAR OF 20 TO 25 KTS. PRECIPITABLE WATER WILL RANGE FROM 1.00
TO 1.40 WITH STORM MOTION OF 15 KTS FROM THE NORTHWEST.

MORNING THUNDERSTORMS IN EASTERN COLORADO HAVE DISSIPATED BUT EXPECT
REDEVELOPMENT THIS AFTERNOON AND EVENING NEAR THE SURFACE TROUGH IN
EASTERN COLORADO. A FEW STORMS WILL BECOME SEVERE WITH LARGE HAIL
AND DAMAGING WIND. SOME LOCALLY HEAVY RAIN IS POSSIBLE BUT STORM
MOVEMENT IS FAST ENOUGH TO MODERATE THE THREAT OF FLASH FLOODING. PLAN
TO GO WITH A CHANCE/LIKELY POPS FOR THUNDERSTORMS TONIGHT ACROSS
THE FA AND A SLIGHT CHANCE SUNDAY MAINLY OVER THE WESTERN PORTIONS
OF EASTERN COLORADO.

BOUNDARY LAYER RH INCREASES TO ABOVE 90 PERCENT EARLY SUNDAY MORNING
IN THE WESTERN 2/3 OF THE FA. STRATUS AND FOG WILL LIKELY REDEVELOP
SO HAVE INCLUDED IT INTO THE GRIDS.

MIN TEMPERATURES TONIGHT WILL COOL TO THE LOWER AND MID 60S. MAX
TEMPERATURES SUNDAY WILL RISE TO THE MID 80S.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 1245 PM MDT SAT AUG 9 2014

ANY STORMS MIGRATING EAST FROM THE FRONT RANGE/PALMER DIVIDE WILL
QUICKLY DISSIPATE SUNDAY EVENING WITH LOSS OF DAYTIME HEATING AND
QUICKLY DIMINISHING INSTABILITY. STRONG UPPER RIDGE WILL BUILD
INTO THE FOUR CORNERS ON MONDAY AND SLOWLY MOVE EAST ACROSS THE
ROCKIES THROUGH MID WEEK. INSTABILITY WILL BE LIMITED MAINLY TO
EASTERN COLORADO THIS PERIOD AND WITH LITTLE TO NO FORCING ALOFT
ONLY ISOLATED/WIDELY SCATTERED DIURNAL STORMS ARE EXPECTED...AGAIN
CONFINED MAINLY TO EASTERN COLORADO. THE RIDGE BEGINS TO BREAK
DOWN LATE WEEK AND WITH DISTURBANCE COMING OVER THE RIDGE OUT
OF THE ROCKIES THUNDERSTORM CHANCES WILL BE INCREASING.
TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE NORMAL THROUGH THE
PERIOD.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 525 PM MDT SAT AUG 9 2014

THUNDERSTORM CHANCES CONTINUE THIS EVENING. AT KGLD...INITIAL STORMS
ARE MOVING AWAY...HOWEVER...STORM REDEVELOPMENT ALONG OUTFLOW
BOUNDARIES OVER EAST COLORADO IS ONGOING WITH STORM MOVEMENT TO
THE EAST. CONTINUED TEMPO GROUP PREVAILING STORMS AT KGLD THROUGH
03Z WITH STORMS CLEARING BY 05Z. DID NOT PREVAIL THUNDERSTORMS AT
KMCK AS THERE ARE CONCERNS STORMS OVER THE NEBRASKA PANHANDLE MAY
NOT MAKE IT TO TERMINAL. WILL MONITOR THESE AND AMEND AS NEEDED.
STORMS CURRENTLY DUE NORTH OF KMCK MAY HAVE ENOUGH OF AN EASTERLY
COURSE TO AVOID TAF SITE.

AS FOR FOG AND STRATUS TOMORROW MORNING...HEAVY RAINS THIS EVENING
AND COOLING TEMPERATURES SHOULD PRIME THE ATMOSPHERE FOR
FOG/STRATUS DEVELOPMENT AT BOTH SITES. MET AND SREF GUIDANCE
INDICATES WORSE VIS/CIG AT KMCK WHERE BOUNDARY LAYER MOISTURE
REMAINS HIGH. WINDS VEER TO THE NORTH THIS EVENING AND REMAIN
THERE FOR THE REST OF THE FORECAST PERIOD.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...FS
LONG TERM...024
AVIATION...RRH
Hazardous weather outlook, Aug 9, 4:15 PM CDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
315 PM MDT SAT AUG 9 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101430-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
315 PM MDT SAT AUG 9 2014 /415 PM CDT SAT AUG 9 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE ENTIRE TRI STATE AREA. LARGE HAIL AND DAMAGING
WIND WILL BE THE MAIN THREATS...BUT AN ISOLATED TORNADO WILL ALSO
BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EVENING THROUGH
NEXT FRIDAY. THE THREAT FOR WIDESPREAD SEVERE WEATHER REMAINS LOW
THROUGH THESE PERIODS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Aug 9, 4:51 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
351 PM MDT SAT AUG 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND GST     12 SSE BURLINGTON       39.14N 102.19W
08/09/2014  E60.00 MPH       KIT CARSON         CO   PUBLIC

&&

024
Local storm report, Aug 9, 4:56 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
356 PM MDT SAT AUG 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TORNADO          10 SSW BIRD CITY        39.62N 101.63W
08/09/2014                   CHEYENNE           KS   STORM CHASER

&&

024
Local storm report, Aug 9, 5:33 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
433 PM MDT SAT AUG 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND GST     5 N WESKAN              38.93N 101.96W
08/09/2014  E60 MPH          WALLACE            KS   PUBLIC

&&

024
Local storm report, Aug 9, 5:34 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
434 PM MDT SAT AUG 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TSTM WND GST     2 N SHARON SPRINGS      38.92N 101.75W
08/09/2014  E60 MPH          WALLACE            KS   STORM CHASER

&&

024
Special weather statement, Aug 9, 5:41 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
441 PM MDT SAT AUG 9 2014

KSZ002-013-014-092345-
RAWLINS-SHERMAN-THOMAS-
541 PM CDT SAT AUG 9 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS...SHERMAN
COUNTY IN NORTHWEST KANSAS AND RAWLINS COUNTY IN NORTHWEST KANSAS...

AT 439 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES SOUTH OF
BEARDSLEY TO 6 MILES NORTH OF EDSON TO 6 MILES SOUTH OF GOODLAND...
MOVING EAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...TORRENTIAL RAINFALL REDUCING VISIBILITY
TO LESS THAN A MILE AND WINDS TO 55 MPH ARE EXPECTED WITH THESE
STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3960 10082 3941 10108 3920 10135 3927 10185
      3941 10166 3959 10132
TIME...MOT...LOC 2241Z 270DEG 13KT 3960 10117 3941 10154
          3926 10173

BULLER
Local storm report, Aug 9, 6:17 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
517 PM MDT SAT AUG 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     TSTM WND GST     N COLBY                 39.39N 101.05W
08/09/2014  E65 MPH          THOMAS             KS   PUBLIC

            PEA-SIZED HAIL AS WELL

&&

JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 11:28 PM CDTSevere Thunderstorm WarningGLDDecatur47 min
Aug 9, 6:45 AM CDTDense Fog AdvisoryGLDCheyenne, Gove, Greeley, Logan, Rawlins, Sheridan and 4 more4 hr
Aug 9, 3:41 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman64 min
Aug 9, 3:50 PM CDTTornado Warning Tornado observedGLDCheyenne25 min
Aug 9, 4:01 PM CDTSevere Thunderstorm WarningGLDSherman, Wallace59 min
Aug 9, 4:08 PM CDTTornado WarningGLDCheyenne, Sherman52 min
Aug 9, 4:50 PM CDTSevere Thunderstorm WarningGLDWallace55 min
Aug 9, 4:55 PM CDTSevere Thunderstorm WarningGLDCheyenne37 min
Aug 9, 4:59 PM CDTTornado Warning Tornado observedGLDCheyenne, Sherman46 min
Aug 9, 5:16 PM CDTSevere Thunderstorm WarningGLDCheyenne17 min
Aug 9, 5:34 PM CDTSevere Thunderstorm WarningGLDGreeley, Logan, Wallace, Wichita37 min
Aug 9, 5:41 PM CDTSpecial Weather StatementGLDSherman64 min
Aug 9, 6:17 PM CDTSevere Thunderstorm WarningGLDLogan, Rawlins, Sherman, Thomas, Wallace58 min
Aug 9, 6:29 PM CDTTornado WarningGLDLogan, Thomas31 min
Aug 9, 6:43 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan, Thomas62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.